Quetiapine-induced hypertriglyceridaemia causing acute pancreatitis

John Mark Franco, Saraschandra Vallabhajosyula, Timothy John Griffin

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

Second-generation antipsychotics have well-known metabolic side effects such as hyperlipidaemia and hyperglycaemia. A middle-aged man presented with epigastric and flank pain associated with nausea, and was noted to have elevated triglycerides (3590 mg/dL or 40.53 mmol/L), lipase and glucose. Haematological parameters revealed neutropenia with pancytopaenia. The patient was started on conservative management for acute pancreatitis, and on intravenous insulin and oral gemfibrozil for lowering of his triglycerides. He gradually improved and was transitioned to oral atorvastatin and fenofibrate. His triglycerides, glucose and leucocyte counts normalised at discharge and he was transitioned to ziprasidone. The combination of hypertriglyceridaemia, worsening hyperglycaemia and neutropenia made us suspect quetiapine as the causative agent. Medications cause only 0.1-7% of acute pancreatitis cases, with quetiapine implicated in only five-reported cases. Hypertriglyceridaemia (>600 mg/dL or 6.77 mmol/L) is frequently reported with quetiapine use, but severe hypertriglyceridaemia (>1000 mg/dL or 11.29 mmol/L) has been reported in <10 patients.

Original languageEnglish (US)
Article number209571
JournalBMJ case reports
Volume2015
DOIs
StatePublished - May 14 2015

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this